Complexity in the bifurcation structure of homoclinic loops to a saddle-focus

S. V. Gonchenko, D. V. Turaev, P. Gaspard, G. Nicolis

Research output: Contribution to journalArticlepeer-review

44 Scopus citations

Abstract

We report on the study of bifurcations of multi-circuit homoclinic loops in two-parameter families of vector fields in the neighbourhood of a main homoclinic tangency to a saddle-focus with characteristic exponents (-λ ± iω, γ) satisfying the Shil'nikov condition λ/γ < 1 (λ, ω, γ > 0). We prove that one-parameter subfamilies of vector fields transverse to the main homoclinic tangency (1) may be tangent to subfamilies with a triple-circuit homoclinic loop; (2) may have a tangency of an arbitrarily high order to subfamilies with a multicircuit homoclinic loop. These theorems show the high structural instability of one-parameter subfamilies of vector fields in the neighbourhood of a homoclinic tangency to a Shil'nikov-type saddle-focus. Implications for nonlinear partial differential equations modelling waves in spatially extended systems are briefly discussed.

Original languageEnglish
Pages (from-to)409-423
Number of pages15
JournalNonlinearity
Volume10
Issue number2
DOIs
StatePublished - 1 Mar 1997
Externally publishedYes

Fingerprint

Dive into the research topics of 'Complexity in the bifurcation structure of homoclinic loops to a saddle-focus'. Together they form a unique fingerprint.

Cite this